Economics at your fingertips  

Tolerance to Tax Evasion

Alvaro Forteza () and Cecilia Noboa ()
Additional contact information
Cecilia Noboa: Departamento de Economía, Facultad de Ciencias Sociales, Universidad de la República

No 1015, Documentos de Trabajo (working papers) from Department of Economics - dECON

Abstract: We present a formal model in which individuals want the government to tolerate tax evasion because, in the context of limited state capacity, evasion provides insurance. Preferred tolerance to tax evasion increases with income, because government programs are redistributive. We take the model to the data using the World Values Survey. We show that both in the model and in the WVS data justification of tax evasion is increasing in individuals’ income, presents an inverted-U shape in perceived risk and is decreasing in institutional quality. Our analysis suggests that strong tax enforcement might not be popular among many citizens, particularly so in weak institutional environments.

Keywords: Informality; tax morale; tolerance to evasion. (search for similar items in EconPapers)
JEL-codes: H20 H26 O17 (search for similar items in EconPapers)
New Economics Papers: this item is included in nep-iue and nep-pbe
Date: 2015-11
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link) ... s/2/2015/11/1015.pdf (application/pdf)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this paper

More papers in Documentos de Trabajo (working papers) from Department of Economics - dECON Contact information at EDIRC.
Bibliographic data for series maintained by Andrea Doneschi ().

Page updated 2019-02-19
Handle: RePEc:ude:wpaper:1015